Colorado, 2010

Tornado and Damaging Winds in Colorado, July 18, 2010

July 18, 2010 · NWS BOU · 4 events in 1 county or zone

Very intense thunderstorm winds damaged trees and power lines in addition to a building under construction near Iliff. One tornado touched down in an open field as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Very intense thunderstorm winds damaged trees and power lines in addition to a building under construction near Iliff. One tornado touched down in an open field as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 18, 1:42 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 18, 1:42 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
242 PM MDT SUN JUL 18 2010

.SHORT TERM...THE UPPER HIGH OVER ARIZONA WILL SLIDE SLOWLY EASTWARD
IN THE NEXT 24 HOURS.  WESTERLY FLOW ALOFT WILL CONTINUE OVER
COLORADO.  WEAK UPPER DISTURBANCES HIDDEN IN THE FLOW IN COMBINATION
WITH MOISTURE UNDER THE RIDGE WILL ALLOW DAILY THUNDERSTORMS TO
DEVELOP TODAY AND TO A LESSER EXTEND MONDAY.  THUNDERSTORMS HAVE
BEEN RAPIDLY PROLIFERATING OVER THE FOOTHILLS FROM SOUTHERN COLORADO
TO SOUTHERN WYOMING.  THERE WILL A CHANCE OF SEVERE WEATHER IN THE
NORTHEAST CORNER OF COLORADO THIS EVENING...AS DEWPOINTS ABOVE 60
DEGREES PERSIST THERE.  ELSEWHERE WITH GOOD STORM MOVEMENT...HIGH
CLOUD BASES WILL GET GUSTY OUTFLOW WINDS...AND ONLY A SHORT BURST OF
RAIN.

ONLY MINOR ADJUSTMENTS TO PREVIOUS FORECAST.

.LONG TERM...MODELS HAVE THE UPPER RIDGE CENTER SOUTH OF COLORADO
MONDAY NIGHT WITH WESTERLY FLOW ALOFT.  ON TUESDAY AND TUESDAY
NIGHT...THE UPPER RIDGE CENTER SHIFTS EASTWARD WITH THE FLOW ALOFT
BECOMING MORE WEST-SOUTHWESTERLY BY LATE TUESDAY.  ON WEDNESDAY...THE
UPPER RIDGE STAYS WELL EAST-SOUTHEAST OF COLORADO WITH SOUTHWESTERLY
FLOW ALOFT FOR THE CWA.  WEAK UPPER TROUGHING IS INDICATED TO OUR
NORTH THROUGH MOST OF THE PERIODS.  THE SYNOPTIC SCALE ENERGY PROGGS
CONTINUE TO INDICATE BENIGN ENERGY THROUGH THE PERIODS.  THE
BOUNDARY LAYER WIND PROGGS CONTINUE TO SHOW AN UPSLOPE COMPONENT TO
THE WINDS LATER MONDAY NIGHT THROUGH WEDNESDAY.  THERE IS A WEAK
SURGE OF COOLER...MORE MOIST AIR TO MOVE ACROSS THE PLAINS MONDAY
NIGHT/TUESDAY MORNING...THEN STAY AROUND FOR WEDNESDAY.  FOR
MOISTURE...IT INCREASES AT MOST LEVELS AND CONTINUES PRETTY MOIST
THROUGH WEDNESDAY.  MODELS HAVE BOUNDARY LAYER DEW POINTS INCREASING
FROM EAST TO WEST MONDAY NIGHT.  FOR TUESDAY THROUGH WEDNESDAY NIGHT
...DEW POINT READINGS ARE PROGGED IN THE 60S FOR THE PLAINS AND
LOWER FOOTHILLS.  PRECIPITABLE WATER VALUES ARE IN THE 0.85 TO 1.20
INCH RANGE MONDAY NIGHT.  TUESDAY INTO WEDNESDAY NIGHT...VALUES ARE
PROGGED IN THE 1.10 TO 1.60 INCH RANGE...WITH THE HIGHEST AMOUNTS
OVER THE EASTERN PLAINS.  BOTH MODELS HAVE A PRETTY DECENT THETA-E
AXIS OVER THE EASTERN TWO-THIRDS OF THE FORECAST AREA THROUGH THE
PERIODS.  THERE IS PRETTY DECENT CAPE PROGGED OVER THE NORTHEASTERN
QUARTER OF THE FORECAST AREA MONDAY EVENING...THEN AGAIN OVER ALL
AREAS EAST OF THE DIVIDE FOR LATE DAY TUESDAY INTO WEDNESDAY
EVENING.  THE LAPSE RATE FIELDS CONTINUE TO SHOW WEAK MID LEVEL
CAPPING THROUGH THE PERIODS.  MODELS HAVE A TAD OF MEASURABLE
RAINFALL MONDAY EVENING...MORE SO ON THE NAM.  THERE IS A BIT MORE
FOR LATE DAY TUESDAY...BUT NOT MUCH AS FAR AS COVERAGE GOES.  THERE
IS MORE MEASURABLE PRECIPITATION INDICATED FOR LATE DAY WEDNESDAY.
SO FOR POPS...CLEARLY THE MOISTURE GETS BETTER...BUT NOT SURE ABOUT
THE LACK OF COOLING ALOFT.  THERE IS UPSLOPE PROGGED AS WELL.  WILL
GO WITH OR KEEP IN...MAINLY..."CHANCES" FOR BOTH LATE DAY TUESDAY
AND LATE DAY WEDNESDAY.  FOR TEMPERATURES...TUESDAY'S HIGHS ARE
AROUND 10 C COLDER THAN MONDAY'S HIGHS ACCORDING TO THE NAM...WITH
THE GFS HAVING ONLY A 2-4 C COOL DOWN.  WEDNESDAY'S HIGHS WILL BE
CLOSE TO TUESDAY'S.  FOR THE LATER DAYS...THURSDAY THROUGH SUNDAY
...THE MODELS HAVE THE UPPER RIDGE CENTERED AROUND ARKANSAS ON
THURSDAY...WITH A WEAK UPPER TROUGH TO MOVE ACROSS THE FORECAST AREA
ON FRIDAY.  A SLIGHTLY WEAKER UPPER RIDGE MOVES BACK INTO THE STATE
FOR SATURDAY AND SUNDAY.  MOISTURE STILL SEEMS OK...SO WILL KEEP
SOME MINOR POPS MENTIONED FOR THE "LATE IN THE DAY" PERIODS.
TEMPERATURES STILL LOOK TO BE AROUND NORMALS.

&&

.AVIATION...ISOLATED STORMS ARE EXPECTED TO MOVE FROM THE FOOTHILLS
TO THE URBAN CORRIDOR THIS AFTERNOON.  THESE STORMS ARE EXPECTED TO
PRODUCE LIGHTNING AND GUSTY OUTFLOW WINDS TO 35 KNOTS UNTIL EARLY
EVENING...THEN MOVE EAST.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

RTG/RJK
Hazardous weather outlook, Jul 18, 9:36 AM MST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1036 AM MDT SUN JUL 18 2010

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1036 AM MDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL AGAIN DEVELOP THIS AFTERNOON ACROSS THE
FORECAST AREA.  THESE STORMS WILL PRODUCE WIND GUSTS TO 45
MPH...SPORADIC LIGHTNING...AND BRIEF PERIODS OF RAIN. BETTER LOW
LEVEL MOISTURE IN EXTREME NORTHEAST COLORADO WILL ALLOW FOR A FEW
SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS TO DEVELOP LATE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
FOR ALL THE FORECAST AREA MONDAY...FRIDAY AND SATURDAY.  THERE WILL
BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS TUESDAY THROUGH
THURSDAY.  TEMPERATURES LOOK TO BE ABOVE SEASONAL NORMALS AGAIN ON
MONDAY...THEN COOL TO NEAR NORMALS FROM TUESDAY INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RTG/RJK

In the hours before

Special weather statement, Jul 18, 2:54 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
354 PM MDT SUN JUL 18 2010

COZ048-182245-
LOGAN COUNTY CO-
354 PM MDT SUN JUL 18 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHWESTERN LOGAN COUNTY

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO AROUND 55 MPH.  THIS STORM WAS LOCATED 10 MILES NORTH OF
WESTPLAINS...OR 32 MILES NORTHWEST OF STERLING...MOVING EAST AT 10
MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WESTPLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.

&&

LAT...LON 4100 10326 4082 10333 4083 10356 4100 10357
TIME...MOT...LOC 2154Z 262DEG 9KT 4101 10353
Special weather statement, Jul 18, 3:10 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT SUN JUL 18 2010

COZ047-182245-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
410 PM MDT SUN JUL 18 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHWESTERN LINCOLN COUNTY

AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO AROUND 55 MPH. THIS
STORM WAS LOCATED OVER EXTREME SOUTHWESTERN LINCOLN COUNTY...OR 42
MILES SOUTHWEST OF LIMON...MOVING SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISORY
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.

&&

LAT...LON 3886 10381 3853 10383 3853 10405 3887 10405
TIME...MOT...LOC 2209Z 262DEG 9KT 3872 10403
Special weather statement, Jul 18, 3:28 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
428 PM MDT SUN JUL 18 2010

COZ042-048-182315-
LOGAN COUNTY CO-NORTHEAST WELD COUNTY CO-
428 PM MDT SUN JUL 18 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  WESTERN LOGAN COUNTY
  NORTHEASTERN WELD COUNTY

AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
WIND GUSTS TO AROUND 55 MPH.  THIS STORMS WERE LOCATED FROM NEAR
PAWNEE BUTTES TO WESTPLAINS...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WILLARD...
WESTPLAINS...STONEHAM...PEETZ...PAWNEE PASS...PADRONI...NORTH
STERLING RESERVOIR...NEW RAYMER...LOGAN CORNERS...ATWOOD AND
STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.

&&

LAT...LON 4099 10310 4054 10312 4053 10395 4099 10385
TIME...MOT...LOC 2227Z 288DEG 14KT 4083 10367
Special weather statement, Jul 18, 3:50 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
450 PM MDT SUN JUL 18 2010

COZ040-041-045-182330-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
450 PM MDT SUN JUL 18 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL ARAPAHOE COUNTY
  SOUTH CENTRAL ADAMS COUNTY

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND WIND GUSTS
TO AROUND 50 MPH.  THIS STORM WAS LOCATED 4 MILES SOUTHWEST OF
STRASBURG...OR 32 MILES EAST OF DENVER...MOVING EAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO STRASBURG...
BYERS AND BENNETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS FROM THE STORM MAY PRODUCE AREAS OF REDUCED VISIBILITIES
IN BLOWING DUST. FURTHERMORE...THE WINDS MAY BE STRONG ENOUGH TO BLOW
AROUND LOOSE OBJECTS SUCH AS OUTDOOR PATIO FURNITURE AND TRASH CANS.

&&

LAT...LON 3984 10405 3958 10407 3958 10455 3985 10446
TIME...MOT...LOC 2250Z 277DEG 18KT 3969 10430

The radar

The Cheyenne radar (KCYS), 152 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Logan

When
July 18, 4:38 PM MST
Where
Logan County, 0.52 mi W of Iliff
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.750, -103.080

Intense thunderstorm winds blow a few 50 lb. hay bales 80 to 100 feet.

Tornado, Logan

When
July 18, 4:45 PM MST
Where
Logan County, 5.42 mi WNW of Fleming
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.700, -102.930

A tornado touched down in an open field briefly but did no damage.

Thunderstorm Wind, Logan

When
July 18, 4:48 PM MST
Where
Logan County, 0.69 mi N of Iliff
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.760, -103.070

Damaging thunderstorm winds snapped tree branches, 6 inches in diameter and larger. In addition, a roof to a structure under construction was damaged in Iliff and the material tossed.

Thunderstorm Wind, Logan

When
July 18, 4:50 PM MST
Where
Logan County, 1.25 mi WSW of Iliff
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.740, -103.090

Intense thunderstorm winds knocked a row of power lines down. In addition, an estimated 500 lb deck was lifted approximately 15 to 20 ft. off its platform.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251443, 251441, 251440, 251445.